Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 306, NWS Memphis, TN

July 21, 2018Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 21, 2018, 3:49 AM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 3:49 AM CDT (08:49 UTC)
Expired
Jul 21, 2018, 4:30 AM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, AR, Coahoma County, MS

The radar

The Little Rock radar (KLZK), 141 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:33 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3694 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
1.2
Supercell composite
28.4

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS54 KMEG 210849
SVRMEG
ARC107-MSC027-210930-
/O.NEW.KMEG.SV.W.0306.180721T0849Z-180721T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
349 AM CDT SAT JUL 21 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phillips County in eastern Arkansas...
  Southern Coahoma County in northwestern Mississippi...

* Until 430 AM CDT.

* At 349 AM CDT, a severe thunderstorm was located near St. Charles,
  or 9 miles north of White River National Wildlife Refuge, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clarksdale, Elaine, White River National Wildlife Refuge, Dublin,
  Sherard, Crumrod, Lyon, Mattson, Rena Lara, Mosby Spur, Ferguson,
  Counts, Modoc, Hoop Spur, Beverly, Lurand, Ratio, Lundell, Ewal and
  Farrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3428 9108
      3430 9107 3429 9106 3434 9106 3434 9100
      3447 9100 3416 9045 3399 9045 3399 9066
      3412 9067 3412 9112
TIME...MOT...LOC 0849Z 309DEG 32KT 3434 9107 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
636 
WWUS54 KMEG 210909
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
409 AM CDT SAT JUL 21 2018

ARC107-MSC027-210930-
/O.CON.KMEG.SV.W.0306.000000T0000Z-180721T0930Z/
Phillips AR-Coahoma MS-
409 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN PHILLIPS AND SOUTHERN COAHOMA COUNTIES...

At 408 AM CDT, a severe thunderstorm was located near Crumrod, or 8
miles east of White River National Wildlife Refuge, moving southeast
at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarksdale, Elaine, White River National Wildlife Refuge, Dublin,
Sherard, Crumrod, Lyon, Mattson, Rena Lara, Mosby Spur, Ferguson,
Counts, Modoc, Hoop Spur, Beverly, Lurand, Ratio, Lundell, Ewal and
Farrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3428 9108
      3430 9107 3429 9106 3434 9106 3434 9100
      3447 9100 3416 9045 3399 9045 3399 9066
      3412 9067 3412 9112
TIME...MOT...LOC 0908Z 306DEG 34KT 3420 9093 

HAIL...<.75IN
WIND...60MPH
 
$$
268 
WWUS54 KMEG 210920
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
420 AM CDT SAT JUL 21 2018

ARC107-MSC027-210930-
/O.CON.KMEG.SV.W.0306.000000T0000Z-180721T0930Z/
Phillips AR-Coahoma MS-
420 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN PHILLIPS AND SOUTHERN COAHOMA COUNTIES...

At 420 AM CDT, a severe thunderstorm was located 7 miles north of
Deeson, or 12 miles south of Elaine, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarksdale, White River National Wildlife Refuge, Dublin, Crumrod,
Sherard, Mattson, Mellwood, Rena Lara, Mosby Spur, Ferguson, Counts,
Hopson, Bobo, Green Grove, Hillhouse, Beverly, Lurand, Catron,
Lundell and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3423 9098
      3426 9087 3426 9072 3416 9045 3399 9045
      3399 9066 3412 9067 3412 9112
TIME...MOT...LOC 0920Z 306DEG 34KT 3413 9082 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:38 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 21, 3:38 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
338 AM CDT Sat Jul 21 2018

.DISCUSSION...

An anomalously strong upper level low pressure system will
continue to slowly drop south from the Great Lakes into the
Tennessee Valley over the next few days.

Currently, a shortwave rotating around the base of the deep
trough has initiated a large cluster of thunderstorms, some
severe, across much of Arkansas. This activity will continue to
spread southeastward through the day into an unstable airmass
across southern portions of the Mid South. Unseasonably strong
deep layer shear will remain across this region, so a few severe
storms will still be possible through early afternoon across
southern portions of the area. Further north, slightly cooler and
less humid air will filter in behind a southward advancing cold
front. The front should push south of the forecast area by
tonight.

The upper level low will bring lower mid level heights to eastern
portions of the CWA through the end of the weekend and into much
of next week as the upper low cuts off across the Southeast U.S.
Deeper mid level moisture will work west into our region keeping
chances for showers and thunderstorms in the forecast across
eastern sections. Temperatures will be near or below seasonal
normals through mid week as well.

By the end of next week, another shortwave will drop southeast
helping to deepen the eastern U.S. trough. This should support
another cold front dropping into the Mid South into next weekend
with higher potential for showers and thunderstorms. Temperatures
will remain at or below normal through the extended forecast
period.

JLH

&&

.AVIATION...
06Z TAFs

Convective activity has been at a minimum at TAF sites despite a
very unstable atmosphere in place. Short term guidance suggests
showers and thunderstorms may develop along a MEM-MKL line and
gradually drop southeast towards TUP into Saturday morning as a
cold front gradually moves through the region. SW winds will
gradually veer NW and become gusty behind the front on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 20, 8:08 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
808 PM CDT Fri Jul 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
808 PM CDT Fri Jul 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

An outbreak of severe thunderstorms is expected tonight. There is
a Moderate Risk for Severe Thunderstorms across northwest
Tennessee, with an Enhanced Risk of Severe Thunderstorms across
the remainder of the area. The potential will exist for very large
hail, some golfball size or larger, damaging winds, and a few
tornadoes. Please continue to monitor the weather through the
night and be prepared to take cover if warnings are issued for
your location.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the Mid-South
tonight.

KRM

In the hours before

Special weather statement, Jul 21, 1:09 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
109 AM CDT SAT JUL 21 2018

ARZ058-MSZ010-210645-
Phillips AR-Coahoma MS-
109 AM CDT SAT JUL 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Southwestern Phillips County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...

At 109 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near St. Charles, or 10
miles northwest of Elaine, moving east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Phillips and west central Coahoma Counties
should monitor this storm closely.

LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
      3422 9106 3425 9108 3426 9106 3428 9108
      3430 9107 3429 9106 3431 9106 3432 9105
      3432 9106 3434 9106 3434 9100 3444 9100
      3426 9067 3412 9066 3412 9112
TIME...MOT...LOC 0609Z 281DEG 6KT 3437 9102
Special weather statement, Jul 21, 1:55 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
155 AM CDT SAT JUL 21 2018

ARZ058-MSZ010-020-210745-
Phillips AR-Coahoma MS-Tallahatchie MS-
155 AM CDT SAT JUL 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 AM CDT
FOR...

Southwestern Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...

At 155 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sherard, or 9 miles
southeast of Elaine, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Phillips...southern Coahoma and west central
Tallahatchie Counties should monitor this storm closely.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9086
      3424 9100 3440 9088 3412 9045 3407 9045
      3407 9037 3404 9032 3391 9045
TIME...MOT...LOC 0655Z 310DEG 24KT 3419 9077

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica38 min
Jul 20, 10:06 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica22 min
Jul 20, 10:22 PM CDTTornado WarningMEGCoahoma38 min
Jul 20, 11:06 PM CDTSevere Thunderstorm WarningMEGCoahoma39 min
Jul 20, 11:40 PM CDTSevere Thunderstorm WarningMEGCoahoma27 min
Jul 21, 1:12 AM CDTSevere Thunderstorm WarningMEGCoahoma48 min
Jul 21, 1:55 AM CDTSpecial Weather StatementMEGCoahoma50 min
Jul 21, 3:55 AM CDTSpecial Weather StatementMEGTunica35 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningMEGLee, Phillips38 min
Jul 21, 1:09 AM CDTSpecial Weather StatementMEGPhillips36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.